Epilepsy Foundation

I have read that certain cold medicines can trigger seizures or at least lower seizure threshold but I haven't been able to find any information on which specific cold medications are a problem.  Does anyone have any information on this? 

Thanks,
Angela

Views: 11271

Reply to This

Replies to This Discussion

I don't have specific information but have heard the same thing you did. I also wonder if just having a cold makes you more vulnerable anyway.
I know that the cold medicines can do that. It happened to me many years ago. Each person is different, so you may not affected by what would affect me. My suggestion to you is; if you know what kind of cold medicines work for you stick with them. Tylenol is a gentle cold medicine that works for a good portion of people. Hope this helps.
Blessings, Kari
If you are taking any Anti-Epileptic Drug, consult with your Doctor first before you take
any OTC (over the counter) cold medication(s). (This also applies any OTC medications,
Herbal Supplements including Vitamins.)

WHY?

1) Med-Med drug reaction (Moderate to Severe)
2) Increase or decrease one's Anti-Epileptic Drug(s) effectiveness
3) Can endanger one's own life if mixed in combo without a Physician's instructions or
advisories - in other words - Poison Control Alert
4) If one has trouble breathing, running high grade fever or prolonged low grade fever
that will not break, experiencing sweats, rapid pulse rate, wheezing, chronic cough, et
cetera - should go to the Emergency Room NOW! Worry about the Doctors later... they
(ER) will get in touch with them and you will be in good hands. Play it safe, not sorry.

Do not attempt to try to "self-treat" yourself without your Physician's knowledge or consent,
you can endanger yourself or put yourself in jeopardy.
I was wondering if Benadryl could lower the seizure threshold or interact with any AEDs.
my neuro. advised me not to take any over the counter cold meds until checking with him. i was told to not take tylenol but ibuprofen. also i cannot take claritan. i have asthma and have meds for that. but i don't have to deal with the common cold too much. i guess i would just call and ask the nurse what to take.
I have left temporal lobe epilepsy and I've found decongestants are fine and cause no problems for me. Stuff like DayQuil, Sudafed Non-Drowsy, or non-drowsy versions of cough syrups are OK.

However - if it has an antihistamine in it, it is very likely to cause a seizure for me. This includes any allergy medication, and also any medication that has a sleep ingredient in it because antihistamines make you drowsy. Examples would be NyQuil, Sominex, Nytol, Benadryl, or any cough syrups that have antihistamines in them (you can tell because it will probably mention drowsyness on the label somewhere). I just avoid these.

Jon
Were you getting enough sleep when you took anything with an antihistamine in it? If someone gets plenty of sleep, but is still really drowsy, can it have the same effect on seizure activity?

retroman73 said:
I have left temporal lobe epilepsy and I've found decongestants are fine and cause no problems for me. Stuff like DayQuil, Sudafed Non-Drowsy, or non-drowsy versions of cough syrups are OK.

However - if it has an antihistamine in it, it is very likely to cause a seizure for me. This includes any allergy medication, and also any medication that has a sleep ingredient in it because antihistamines make you drowsy. Examples would be NyQuil, Sominex, Nytol, Benadryl, or any cough syrups that have antihistamines in them (you can tell because it will probably mention drowsyness on the label somewhere). I just avoid these.

Jon
It is not that the medicine itself causes the siezure it is that it reacts with the medications and how they are absorbed and processed by the body. They basically do not let your body get enough of you meds so it is like you didnt take them and for someone who cannot miss a dose without having a sz like myself that is a very bad thing. My Neuro told me that I can not take any cold or flu medicine with Dextrohethimine in it or phesudoepedrine. That is basiclly everything the one thing I have found that I can take is a cold medicine that is tailored for heart patients it is something HCG. He also told me not to take tylenol or codiene, only ibuprofine or aleve. It is weird the every day meds that you dont think about that can be of a big concern when it comes to sz and the meds we put in our bodies to keep us living normal lives.
Angie
Yeah, that's what I meant-about some things lowering the seizure threshold.

Angie Stanley said:
It is not that the medicine itself causes the siezure it is that it reacts with the medications and how they are absorbed and processed by the body. They basically do not let your body get enough of you meds so it is like you didnt take them and for someone who cannot miss a dose without having a sz like myself that is a very bad thing. My Neuro told me that I can not take any cold or flu medicine with Dextrohethimine in it or phesudoepedrine. That is basiclly everything the one thing I have found that I can take is a cold medicine that is tailored for heart patients it is something HCG. He also told me not to take tylenol or codiene, only ibuprofine or aleve. It is weird the every day meds that you dont think about that can be of a big concern when it comes to sz and the meds we put in our bodies to keep us living normal lives.
Angie
Yes, even if I am getting enough sleep it will occur. The antihistamines lower the seizure threshold, as is being discussed. Decongestants do not cause this. At least not for me.

In contrast, on a Saturday night I can go out and drink a half a bottle of wine, stay up until midnight (which is well past my regular bedtime) and not have a seizure. Even though my sleep quality will be poor I won't have a seizure. Therefore, my sleep quality can be reduced somewhat and I'll be OK. That means any seizure I'd get from NyQuil or Benadryl is due to the antihistamines lowering the seizure threshold. I just don't take these.

Jon

LaurensStory said:
Were you getting enough sleep when you took anything with an antihistamine in it? If someone gets plenty of sleep, but is still really drowsy, can it have the same effect on seizure activity?

retroman73 said:
I have left temporal lobe epilepsy and I've found decongestants are fine and cause no problems for me. Stuff like DayQuil, Sudafed Non-Drowsy, or non-drowsy versions of cough syrups are OK.

However - if it has an antihistamine in it, it is very likely to cause a seizure for me. This includes any allergy medication, and also any medication that has a sleep ingredient in it because antihistamines make you drowsy. Examples would be NyQuil, Sominex, Nytol, Benadryl, or any cough syrups that have antihistamines in them (you can tell because it will probably mention drowsyness on the label somewhere). I just avoid these.

Jon
If you find a cold medication then stick with it. I have no problem with Alka-sel plus so that is what i stick with for cold

retroman73 said:
Yes, even if I am getting enough sleep it will occur. The antihistamines lower the seizure threshold, as is being discussed. Decongestants do not cause this. At least not for me.

In contrast, on a Saturday night I can go out and drink a half a bottle of wine, stay up until midnight (which is well past my regular bedtime) and not have a seizure. Even though my sleep quality will be poor I won't have a seizure. Therefore, my sleep quality can be reduced somewhat and I'll be OK. That means any seizure I'd get from NyQuil or Benadryl is due to the antihistamines lowering the seizure threshold. I just don't take these.

Jon

LaurensStory said:
Were you getting enough sleep when you took anything with an antihistamine in it? If someone gets plenty of sleep, but is still really drowsy, can it have the same effect on seizure activity?

retroman73 said:
I have left temporal lobe epilepsy and I've found decongestants are fine and cause no problems for me. Stuff like DayQuil, Sudafed Non-Drowsy, or non-drowsy versions of cough syrups are OK.

However - if it has an antihistamine in it, it is very likely to cause a seizure for me. This includes any allergy medication, and also any medication that has a sleep ingredient in it because antihistamines make you drowsy. Examples would be NyQuil, Sominex, Nytol, Benadryl, or any cough syrups that have antihistamines in them (you can tell because it will probably mention drowsyness on the label somewhere). I just avoid these.

Jon
I know this thread is old, but I was glad to find it (it is cold season again!). I have a consistent problem with TheraFlu. I've used it three times and each time it caused me to have myoclonic seizures. Its active ingredients are acetaminophen, Pheniramine Maleate, and Phenylephrine Hydrochloride. I am on Lamictal and Topamax, and my seizures are otherwise completely controlled. I will heed others' advice here and ask my neuro before taking anything else OTC!

Reply to Discussion

RSS

Terms of Service Update 6/4/2012

We have updated our Terms of Service for eCommunities Groups.

© 2014   Created by EF Admin.

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service